Better late than never, better now than later.
This is how it all started…….
It was after a few comments from Dad and a few colleagues about my frequent bruising that I decided to go for blood test at a polyclinic. I can get bruises from mere scratching of my skin, and sometimes I do not remember how the bruises came about. Dad was worried about a severe blood condition that I may be unaware of, and stressed on the urgency to find out.
So off I went to the polyclinic 21st July 2014, and all my blood tests were normal. The doctor even checked on the coagulation of the blood for me, and it was alright. Totally nothing wrong with my blood. Suddenly struck me then to ask the doctor “might it be that my skin is too thin from long-term steroid usage, so I get bruises easily?”
“It might…” he answered, and mentioned we need not do anything about it (?!?).
I have been using steroid ever since I was 9 years old. Interestingly, the 1st tube of steroid cream was not given to me by a doctor, but rather, a concerned relative. And it was a high potent Betnovate. My folks were not very educated on the danger of steroid or sharing topical medications. They always think if it’s topical, it can’t be that harmful. They are so wrong.
From that day on for the next 25 years, I have never stopped using topical steroids, and used even more variants of it when I reached puberty and had full-blown frequent flare-ups. My high school friends witnessed the worst of my flares, my uni friends know me to be always red and blotchy, and everyone else know me to be always scratching with very dry flaking skin. I used high-potent strength, Bethamethasone Valerate 0.1% in 100gm tubs, perhaps 8 tubs a year. I have had around 15 2-week courses of oral Prednisolone, and a 6month period of the same drug. I volunteered for a clinical trial for Protopic (FREAKING UNLUCKY – my dermatologist “kindly” invited me to this clinical trial as I had such extensive eczema to be a “good” case study) to have received at least 40 tubes of that immunosuppressant. I had Clobex for my scalp and used perhaps only 3 bottles (phew). Only consolation is that I had never injected steroids.
We all know the side effects of steroids, we have been warned. Thinning skin, high BP, high blood sugar, gastrointestinal bleeding, atherosclerosis, cataract, osteoporosis, etc. I was playing with Lady Luck perhaps. Today, it is the frequent bruising. Something more serious might be next. This is like the 1st warning sign and I never thought the side effects were ever going to catch-up on me. I guess I am wrong, and I can’t risk this. I am now a mother to a beautiful son. I have to wean this topical steroid off.
Once I reached home from polyclinic, I googled on the side effects of steroid and how to taper topical steroid off.
As I searched, somehow Google led me to this “Atopic Dermatitis Cure? Atopic Eczema Cure? ” blog:
Now all chronic eczema sufferers know there is no such thing as a “cure”. The blog had no pictures of any product that can give us this miraculous cure but I read on wanting to find out what “cure” there can be.
The writer had described his wife’s eczema symptoms, which I recognised all as the exact symptoms of what I was facing, down to every single accurate detail of how my skin looks and the bruises. Shocked, I asked my husband to read the blog.
I was excited. I have yet to read about anyone else having eczema as extensive as mine. In school and at work, I have always been the isolated case among my peers and colleagues. I read through the whole article to recognise that I have the same “Topical Steroid Addiction” and have to go through a “living hell” withdrawal as “cure”. This blog referred me to more and more pages of others suffering the same. Finally!!!! I have found people who are suffering the exact problem as me!!!! I recognised my own skin condition with every single one of them!!!! The red skin, the severe flaking of dead skin, the weeping, the itch, the really hot feeling, the flares despite trying to avoid all possible allergens, and how nothing is able to soothe the discomfort except for the topical steroid. Each of these eczema sufferers seeking cure / are cured with this process of “Topical Steroid Withdrawal”.
The more I browse with pictures of the same skin condition, the more convinced I am that I must go cold turkey on topical steroids.
It all made sense with the following videos:
That night, I sat my husband down to ask if he would support me if I were to start this withdrawal. Honestly, after understanding the facts, I just could not see myself applying even 1 drop of steroid. I CAN actually be free from all this discomfort, restraints and improve my quality of life!!!! I can’t look at any of the creams the same way again. It just haunts me that if I don’t quit steroids now, it will be even harder as I age. And my lovely son of 6 months………oh, how I want my son to remember his mum as a pretty lady, rather than someone who is always scratching with flakes of skin everywhere!!!
Given my history of steroid usage, it is expected that I will need 3 to 4 years of steroid withdrawal to heal. Honestly I do not have 3/4 years. I will like to heal within 2 years before my boy turns 3. After getting the support from my parents and husband, I took the plunge.
This is me, desperate to get my cure finally, without understanding the impact of my decision to my family, unsure if I will be able to endure the suffering, selfishly take the route to living hell.
It’s now or never……